Alert archive / Iowa / Flash Flood Warnings in 2020

Flash Flood Warning 6, NWS Quad Cities, IA

May 28, 2020Clinton County, Jackson County, Iowa

NWS Quad Cities, IA issued this flash flood warning at May 28, 2020, 3:10 PM CDT for Clinton County, Jackson County, Iowa. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 28, 2020, 3:10 PM CDT (20:10 UTC)
Expired
May 28, 2020, 8:18 PM CDT
In force
5 hr
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Flood severity
None

Counties Clinton County, IA, Jackson County, IA

The radar

The Quad Cities radar (KDVN), 27 km from the middle of the area, began a volume at 20:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 8.2 hours before the alert went out and 24 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2020-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 144 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2020-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
144 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
536 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
-9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

736 
WGUS53 KDVN 282010
FFWDVN
IAC045-097-290200-
/O.NEW.KDVN.FF.W.0006.200528T2010Z-200529T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Quad Cities IA/IL
310 PM CDT Thu May 28 2020

The National Weather Service in the Quad Cities has issued a

* Flash Flood Warning for...
  Southern Jackson County in east central Iowa...
  Clinton County in east central Iowa...

* Until 900 PM CDT.

* At 306 PM CDT, Doppler radar indicated heavy rain was falling 
  across the area. Up to two to three inches of rain have already 
  fallen. Flash flooding is ongoing or expected to begin shortly. 
  Expect flooding of creeks, streams and roadways near these streams.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar indicated.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that will experience flooding include...
  Clinton, Maquoketa, DeWitt, Camanche, Fulton, Preston, Albany,
  Wheatland, Grand Mound, Sabula, Delmar, Lost Nation, Miles,
  Calamus, Charlotte, McCausland, Low Moor, Welton, Monmouth and
  Toronto.

Additional rainfall amounts of 1 to 2 inches are possible in the 
warned area.

This includes the following streams and drainages...
Williams Creek, Pumpkin Creek, North Branch Elk River, Deer Creek,
Crystal Creek, Honey Creek, Cattail Creek, Mill Creek, Plum Creek,
Brookside Creek, Prairie Creek, Barber Creek, Deep Creek, Negro
Creek, Brophy Creek, Mississippi River, Lost Creek, Rock Creek,
Wapsipinicon River, Elwood Creek, Copper Creek, Cedar Creek, Union
Creek, Willow Creek, Ames Creek, Beaver Creek, Cherry Creek, Sugar
Creek, Sodus Creek and Maquoketa River.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 4207 9017 4199 9014 4196 9016 4190 9015
      4180 9019 4177 9028 4173 9032 4174 9034
      4173 9036 4174 9039 4173 9041 4177 9047
      4177 9054 4176 9058 4177 9059 4176 9062
      4177 9067 4175 9069 4177 9089 4208 9090

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...1-2 INCHES IN 1 HOUR

$$

Gibbs
3 follow-up statements
059 
WGUS73 KDVN 282204
FFSDVN

Flash Flood Statement
National Weather Service Quad Cities IA/IL
504 PM CDT Thu May 28 2020

IAC045-097-290200-
/O.CON.KDVN.FF.W.0006.000000T0000Z-200529T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jackson IA-Clinton IA-
504 PM CDT Thu May 28 2020

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 900 PM CDT FOR
SOUTHERN JACKSON AND CLINTON COUNTIES...

At 459 PM CDT, Iowa Flood Center gauges indicated rapid rises on 
Honey Creek and Deep Creek in Charlotte. Up to four inches of rain 
have already fallen. Flash flooding is ongoing or expected to begin 
shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Automated gauges.

IMPACT...Flooding of small creeks and streams, urban areas, 
         highways, streets and underpasses as well as other drainage 
         and low lying areas.

Some locations that will experience flooding include...
Clinton, Maquoketa, DeWitt, Camanche, Fulton, Preston, Albany,
Wheatland, Grand Mound, Sabula, Delmar, Lost Nation, Miles, Calamus,
Charlotte, McCausland, Low Moor, Welton, Monmouth and Toronto.

This includes the following streams and drainages...
Williams Creek, Pumpkin Creek, North Branch Elk River, Deer Creek,
Crystal Creek, Honey Creek, Cattail Creek, Mill Creek, Plum Creek,
Brookside Creek, Prairie Creek, Barber Creek, Deep Creek, Negro
Creek, Brophy Creek, Mississippi River, Lost Creek, Rock Creek,
Wapsipinicon River, Elwood Creek, Copper Creek, Cedar Creek, Union
Creek, Willow Creek, Ames Creek, Beaver Creek, Cherry Creek, Sugar
Creek, Sodus Creek and Maquoketa River.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 4207 9017 4199 9014 4196 9016 4190 9015
      4180 9019 4177 9028 4173 9032 4174 9034
      4173 9036 4174 9039 4173 9041 4177 9047
      4177 9054 4176 9058 4177 9059 4176 9062
      4177 9067 4175 9069 4177 9089 4208 9090

FLASH FLOOD...GAUGE INDICATED

$$

Gibbs
093 
WGUS73 KDVN 282245
FFSDVN

Flash Flood Statement
National Weather Service Quad Cities IA/IL
545 PM CDT Thu May 28 2020

IAC045-097-290200-
/O.CON.KDVN.FF.W.0006.000000T0000Z-200529T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jackson IA-Clinton IA-
545 PM CDT Thu May 28 2020

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 900 PM CDT FOR
SOUTHEASTERN JACKSON AND NORTHEASTERN CLINTON COUNTIES...

At 543 PM CDT, trained weather spotters reported three inches of 
rain in Charlotte with Honey Creek bankfull.  Honey Creek and Deep 
Creek are expected to continue to rise. Up to three inches of rain 
have already fallen. Flash flooding is ongoing or expected to begin 
shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Trained weather spotters.

IMPACT...Flooding of small creeks and streams, urban areas, 
         highways, streets and underpasses as well as other drainage 
         and low lying areas.

Some locations that will experience flooding include...
Clinton, Maquoketa, Preston, Sabula, Delmar, Miles, Charlotte,
Andover, Spragueville, Goose Lake, Bryant, Bulgers Hollow, Teeds
Grove, South Sabula Lake Park, Maquoketa Municipal Airport, Jackson
County Fairgrounds, Camp Miss-Elk-Ton and Lyons.

This includes the following streams and drainages...
Rock Creek, Williams Creek, Elwood Creek, North Branch Elk River,
Deer Creek, Copper Creek, Honey Creek, Mill Creek, Brookside Creek,
Union Creek, Willow Creek, Ames Creek, Prairie Creek, Beaver Creek,
Cherry Creek, Sugar Creek, Maquoketa River, Bear Creek, Deep Creek,
North Fork Maquoketa River, Schramling Creek, Negro Creek, Silver
Creek, Brophy Creek and Mississippi River.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 4207 9017 4199 9014 4196 9016 4190 9015
      4192 9072 4208 9074

FLASH FLOOD...OBSERVED

$$

Gibbs
475 
WGUS73 KDVN 290118
FFSDVN

Flash Flood Statement
National Weather Service Quad Cities IA/IL
818 PM CDT Thu May 28 2020

IAC045-097-290128-
/O.CAN.KDVN.FF.W.0006.000000T0000Z-200529T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jackson IA-Clinton IA-
818 PM CDT Thu May 28 2020

...THE FLASH FLOOD WARNING FOR SOUTHEASTERN JACKSON AND NORTHEASTERN
CLINTON COUNTIES IS CANCELLED...

Flood waters have receded. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 4207 9017 4199 9014 4196 9016 4190 9015
      4192 9072 4208 9074

$$

Gibbs

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this flash flood warning went out at May 28, 12:41 PM CDT, 2 hours 29 minutes earlier.

Area forecast discussion, May 28, 12:41 PM CDT, 2 hours 29 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
1241 PM CDT Thu May 28 2020

...SHORT TERM UPDATE AND 18Z AVIATION UPDATE...

.UPDATE...
Issued at 1240 PM CDT Thu May 28 2020

Based on radar trends, it looks like the mesoscale low and low
level deformation axis that sat over Buchanan county and produced
3 plush inches of rain and flash flooding this morning has
shifted eastward into southwest WI. The cold front trailed
southward through eastern Iowa, accompanied by a southeastward
moving band of rain and a few thunderstorms with some trailing
light to moderate rain extending well to the west and north.

Additional heavy rain will be possible this afternoon as an axis
of vorticity rotating N-NW around the northern edge of the upper
low over AR enhances the convergence along the front. This may be
setting up along and just east of the current Flash Flood Watch
and will monitor trends closely. We may be able to cancel western
portions of the watch early as rain ends toward mid afternoon.

&&

.SYNOPSIS...
Issued at 335 AM CDT Thu May 28 2020

Mild temperatures continue early this morning, with readings in the
upper 60s and lower 70s. Dewpoints were slightly higher than in
the previous 24 hrs and were in the upper 60s to low 70s.

06z MSAS surface analysis shows a weak low over central IA, with a
boundary extending northeast into southeast MN and south into
central MO. Dewpoints have been pooling ahead of the front in our
area. Morning water vapor imagery shows the cutoff low across the
south hasn't moved much and is now near the OK/AR border. Radar
imagery showed an area of showers moving northwest from northwest IL
into WI and southeast MN.

&&

.SHORT TERM...(Today and Tonight)
ISSUED AT 335 AM CDT Thu May 28 2020

Key Messages:

1. A flash flood watch has been issued for portions of the area
until 00z Friday. Heavy stratiform rain with embedded thunder will
bring a risk for flash flooding.

2. Cooler today with widespread rain impacting many hometowns.
Clearing skies and near seasonable temperatures overnight tonight.

Discussion:

Latest 00z guidance has come in wetter for today and with a better
synoptic forcing setup have opted to issue a flash flood watch
for areas west of a Dubuque county to Scotland county line. With
the 00z sounding from last night already showing PWs in the 94th
percentile or 178% of normal and more mid level moisture advecting
into the area, heavy rain is a sure thing today. Flash flood
guidance values are in the 1.5"/hr or 2"/3hr range for areas that
have seen rain in the past 3 days. 00z HREF and several CAMs
suggest that 2-3" rain in three hours is possible with this moist
environment and WPC has much of the area in a slight risk for
excessive rainfall today. Do not anticipate much thunder with tall
skinny CAPE profiles and weak mid level lapse rates and thus
widespread heavy rain showers with some embedded thunder is
expected. Better synoptic support with upper level divergence and
low/mid level convergence will bring more widespread rain today as
opposed to previous days. Model consensus has the weak cold front
just east of the MS RVR by 00z Friday with precipitation ending
from west to east during the evening.

Highs will be a challenge today with the clouds and rain. Have
lowered highs some more over the west where rain will be the
heaviest.

Tonight: Clearing skies and lower dewpoints will allow temperatures
to drop into the low to mid 50s. Northwest winds 5-10 mph overnight
should prevent any fog development.

.LONG TERM...(Friday through Wednesday)
ISSUED AT 335 AM CDT Thu May 28 2020

Key Messages:

1) Generally dry and pleasant through the weekend.

2) Warm-up next week with above normal temperatures.

Forecast details...

Friday-Sunday

Breezy NW winds and influx of cooler, drier air will make for a
notable and refreshing change on Friday from the recent stretch of
summer-like warmth and humid conditions. The pleasant temperatures
(near to slightly below normal) and lower humidity levels will
stick around through the weekend, as high pressure builds down
across the Upper Midwest and Great Lakes. A potential small
fly in the ointment is a low potential for some light showers
this weekend, mainly across far southeast Iowa and northeast
Missouri with proximity to mid level theta-e gradient and shortwave
energy shuttled down in northwest flow. More probable is just
some increase in clouds and perhaps sprinkles, with ridging and
dry air influx largely a deterrent against measurable rain prospects.

Monday-Wednesday

Early in the week will bring some return flow/warm advection shower
chances on the backside of the departing high. Models trending
toward a tighter pressure gradient and stronger SSW low level
flow on Monday, and will need to be monitored as this would
boost mixing heights and potentially necessitate a boost to the
going high temperature forecast as well (thermally supportive
of widespread upper 70s/lower 80s), though clouds/precipitation
dependent. Temperatures then look to remain above normal into
the middle of next week. The mid to late week time period does
offer considerable uncertainty, with two different scenarios...
1) active mid to late week with stalled boundary and rounds of
showers and storms (supported by GFS and ECM ensembles), or
2) transient rain chances tied to a frontal boundary mid week
then cooler and drier late week (supported by ECM deterministic
and GEFS). Due to the uncertainty no changes were made to the
NBM, which is toward the idea of an active stretch, with daily rain
chances mid to late week and seasonable temperatures.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday Afternoon)
ISSUED AT 1240 PM CDT Thu May 28 2020

A slow moving cold front will produce widespread rain and a few
thunderstorms this afternoon over the TAF sites. This will bring
widespread IFR and possible LIFR conditions due to low ceilings
and poor visibility from heavy rain. Conditions are expected to
improve to VFR this evening and remain predominantly VFR overnight
through Friday.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Flash Flood Watch until 7 PM CDT this evening for Benton-
     Buchanan-Cedar-Delaware-Dubuque-Henry IA-Iowa-Jefferson-
     Johnson-Jones-Keokuk-Linn-Van Buren-Washington.

IL...NONE.
MO...Flash Flood Watch until 7 PM CDT this evening for Scotland.

&&

UPDATE...Sheets
SYNOPSIS...Gross
SHORT TERM...Gross
LONG TERM...McClure
AVIATION...Sheets
Hazardous weather outlook, May 28, 3:55 AM CDT, 11 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
355 AM CDT Thu May 28 2020

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-290900-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
355 AM CDT Thu May 28 2020

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

Slow moving storms with embedded thunder will bring heavy
downpours today, with rain rates between 1 and 2 inches per hour
possible. This may result in flash flooding of low lying or poor
drainage areas. Please refer to the Flash Flood Watch for more
information.

The Rock River is experiencing flooding. Please see the latest
Flood Statements and Flood Warnings for details.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter reports of rainfall greater than 1 inch, and any flooding
would be appreciated.

In the hours before

Local storm report, May 28, 9:48 AM CDT, 5 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
948 AM CDT THU MAY 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 AM     FLASH FLOOD      4 W STANLEY             42.63N 91.86W
05/28/2020                   BUCHANAN           IA   CO-OP OBSERVER

            TORRENTIAL RAIN CURRENTLY FALLING. CREEKS
            OUT OF THEIR BANKS. FIELD FLOODING. FIFTEEN
            LEAKS IN THE BASEMENT.

&&

HAASE
Local storm report, May 28, 12:08 PM CDT, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1208 PM CDT THU MAY 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     HEAVY RAIN       LORE                    42.52N 90.80W
05/28/2020  M2.00 INCH       DUBUQUE            IA   TRAINED SPOTTER

&&
Local storm report, May 28, 12:53 PM CDT, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1253 PM CDT THU MAY 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 PM     HEAVY RAIN       1 ESE INDEPENDENCE      42.47N 91.88W
05/28/2020  M2.20 INCH       BUCHANAN           IA   TRAINED SPOTTER

&&
Local storm report, May 28, 1:30 PM CDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
130 PM CDT THU MAY 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     FLASH FLOOD      2 N INDEPENDENCE        42.50N 91.89W
05/28/2020                   BUCHANAN           IA   PUBLIC

            HARTER CREEK IS FLOODING WELL OUT OF ITS
            BANKS BY JAMESTOWN AVE AND OTTERVILLE BLVD.
            PUBLIC REPORT RELAYED BY THE MEDIA.

&&

JLB
Local storm report, May 28, 1:47 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
147 PM CDT THU MAY 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     TSTM WND DMG     TAMPICO                 41.63N 89.78W
05/26/2020                   WHITESIDE          IL   PUBLIC

            TREES UPROOTED AND LARGE LIMBS SNAPPED.
            POWER POLES SNAPPED OFF NEAR BASE. TIME
            ESTIMATED BY RADAR. VIDEO RELAYED VIA SOCIAL
            MEDIA.

&&

RP KINNEY
Local storm report, May 28, 2:33 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
233 PM CDT THU MAY 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     HEAVY RAIN       1 NNW MOUNT CARROLL     42.10N 89.98W
05/28/2020  M1.50 INCH       CARROLL            IL   TRAINED SPOTTER

            1.5 INCHES OF RAIN IN THE PAST 2 TO 3 HOURS.

&&

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 8:46 PM CDTSpecial Weather StatementDVNJones29 min
May 27, 8:56 PM CDTSpecial Weather StatementDVNDubuque49 min
May 28, 3:32 AM CDTFlash Flood WatchDVNBenton, Buchanan, Cedar, Delaware, Dubuque, Henry and 8 more15 hr
May 28, 9:22 AM CDTFlash Flood WarningDVNBuchanan, Delaware6 hr
May 28, 2:37 PM CDTRiver Flood WatchDVNClinton, Scott42 hr

Nearby

Flash Flood Warnings in Iowa, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.